Jump to content

seizures


[bl...]

Recommended Posts

I hear a lot about are seizures during benzo withdrawal.  Exactly how common is this?  Do seizures occur more frequently with certain meds, under certain conditions?  Are they possible while tapering off?  Are they more typical during early withdrawal, and less likely as the days pass?  And not to get too morbid, but I don't recall ever actually hearing about someone dying during benzodiazepine withdrawal, even though that's something that's often connected to the seizure conversation.  "You can die from this," I can't tell you how many times I've heard that.  Are the seizures that occur during benzo withdrawal classic epileptic-type Grand Mal seizures?  Or are they somehow worse?  I have a cousin and several friends who are epileptic and continue to have seizures - big ones - but no one is constantly lecturing them about the risk of death.
Link to comment
Share on other sites

The seizures are associated with a cold turkey withdrawal.  I don't know how common it is but I've never heard of it happening on a taper.  That's why tapering is so important, it makes for a smoother wd and quicker recovery, and is much safer. 
Link to comment
Share on other sites

Status Epilepticus seizures may occur with a cold turkey (or very fast) withdrawal. These seizures resemble Grand Mal seizures, but they are continuous, needing medical intervention (usually with intravenous benzo). If this interbention does not occur, brain damage or death may well result. Such seizures are usually associated with abrupt withdrawal from larger doses of benzo though. I would anticipate the risk being much greater for those with epilepsy, or epilepsy type conditions, and they would be more susceptible to a Status Epilepticus seizures with an abrupt withdrawal from much lower doses too. Many people don't even realise that they have epilepsy (or are borderline epileptics), so I would expect these people to be more at risk too. The very fact that some people do not realise that they might be epileptics means that potentially anyone is at risk by the sudden withdrawal of benzos, even from more modest doses. At the same time though, I would expect the dangers of Status Epilepticus seizure when abruptly quitting from a low dose to be quite low if you do not know yourself to be in a risk group. The easiest and safest position though, is for all to taper off their benzos.
Link to comment
Share on other sites

are you saying that's the worst case scenario - a continuous Grad Mal seizure event (that sounds pretty horrible)?  Is it possible to experience brief seizures during withdrawal? or only the neverending nightmare seizure you describe?
Link to comment
Share on other sites

I think (although I do not know for sure), that the propensity is for a full blown Status Epileticus seizure if the seizure is the result of benzodiazepine withdrawal. Yeah, maybe some would come out of the seizure without help and undamaged, but I have no idea of the numbers. Status Epileticus are very dangerous, so the risk must be taken seriously.

 

Yes, it is continuous Grand Mal type event.

 

 

Edit: typos.

Link to comment
Share on other sites

[6a...]

Ok, for some reason, reading that just made me freak out inside...  :o

 

Granted, it sounds like it's something pretty rare... but still... that's really scary.

Link to comment
Share on other sites

Ok, for some reason, reading that just made me freak out inside...  :o

 

Granted, it sounds like it's something pretty rare... but still... that's really scary.

 

I'm sorry dude. Just remember regarding the freaking out, it's not you, it's the benzos! :thumbsup:

 

T

Link to comment
Share on other sites

Ignorant dude here...please describe a seizure? LOL  :2funny: but seriously

 

Huh? You mean you need a translation? I have no idea what the Spanish is for seizure. You might know it as St. Vitus Dance, maybe?

Link to comment
Share on other sites

×
×
  • Create New...